My elderly patient on chronic warfarin with recent hospitalization for soft tissue infection is now readmitted with gastrointestinal bleed and a newly-discovered supra-therapeutic INR? Why did her INR jump?

Assuming no recent changes in the dose of warfarin, one potential culprit may be her recent antibiotic exposure. Of the long list of antibiotics associated with elevated INR, quinolones (e.g. ciprofloxacin, levofloxacin), trimethoprim-sulfamethoxazole, macrolides (e.g. azithromycin), and azole antifungals (e.g. fluconazole) are generally thought to carry the highest risk of warfarin toxicity, while amoxacillin and cephalexin may be associated with a more modest risk. 1-3

Other drugs such as amiodarone (Did she have atrial fibrillation during her recent hospitalization?), acetaminophen (Has she been receiving at least 2 g/day for several consecutive days?), and increasing dose of levothyroxine (Was she thought to be hypothyroid recently?) should also be considered.3,4

Also remember to ask about herbal supplements (eg, boldo-fenugreek, dong quai, danshen) that may potentiate the effect of warfarin. 3 Of course, poor nutrition in the setting of recent illness might have also played a role.5

As far as the mechanisms for drug interaction with warfarin, some drugs act as cytochrome p450 inhibitors (thus reducing the metabolism of warfarin), while others influence the pharmacodynamics of warfarin by inhibiting the synthesis or increasing the clearance of vitamin K-2 dependent coagulation factors.3

Antibiotics may increase the risk of major bleeding through disruption of intestinal flora that synthesize vitamin K-2 with or without interference with the metabolism of warfarin through cytochrome p450 isozymes inhibition.

Check out a related pearl on P4P: https://pearls4peers.com/2015/06/25/is-there-anyway-to-predict-a-significant-rise-in-inr-from-antibiotic-use-in-patients-who-are-also-on-warfarin  

 

References

  1. Baillargeon J, Holmes HM, Lin Y, et al. Concurrent use of warfarin and antibiotics and the risk of bleeding in older adults. Am J Med. 2012 February ; 125(2): 183–189. https://www.ncbi.nlm.nih.gov/pubmed/22269622
  2. Juurlink DN. Drug interactions with warfarin: what every physician should know. CMAJ, 2007;177: 369-371. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1942100/pdf/20070814s00018p369.pdf
  3. Ageno W, Gallus AS, Wittkowsky A, et al. Oral anticoagulant therapy: Antithrombotic therapy and prevention of thrombosis, 9th ed: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines. Chest. 2012;141(2 Suppl):e44S-e88S. doi:10.1378/chest.11-2292.  https://www.ncbi.nlm.nih.gov/pubmed/22315269
  4. Hughes GJ, Patel PN, Saxena N. Effect of acetaminophen on international normalized ratio in patients receiving warfarin therapy. Pharmacotherapy 2011;31:591-7. https://www.ncbi.nlm.nih.gov/pubmed/21923443
  5. Kumar S, Gupta D, Rau SS. Supratherapeutic international normalized ratio: an indicator of chronic malnutrition due to severely debilitating gastrointestinal disease. Clin Pract. 2011;1:e21. doi:10.4081/cp.2011.e21. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3981245

 

Contributed by Rachel Weitzman, Medical Student, Harvard Medical School, Boston, MA.

My elderly patient on chronic warfarin with recent hospitalization for soft tissue infection is now readmitted with gastrointestinal bleed and a newly-discovered supra-therapeutic INR? Why did her INR jump?

How does azithromycin (AZ) benefit patients with severe COPD or cystic fibrosis (CF)?

AZ is a macrolide antibiotic which interferes with bacterial protein synthesis by binding to the 50S ribosomal subunit. It is often used to treat acute respiratory tract infections due to Streptococcus pneumoniae, Haemophilus influenzae, Moraxella catarrhalis, as well as Mycoplasma, Chlamydia, and Legionella sp1. Although it has no in vitro activity against many aerobic gram-negative bacilli such as Pseudomonas aeruginosa, its chronic use has often been associated with a significant reduction in the frequency of disease exacerbations in patients with chronic bronchiectasis and colonization due to this organism, including patients with COPD or CF1-3.

Because P. aeruginosa is invariably macrolide-resistant, the beneficial effect of AZ in chronically infected or colonized patients must be due to factors other than its direct effect on bacterial replication.  Several mechanisms have been invoked including: 1. Inhibition of quorum-sensing dependent virulence factor and biofilm production 2.Blunting of host inflammatory response (eg, ↑IL-10, and ↓ IL-1ß, IL-6, IL-8, TNF-α, and ↓ chemotaxis); and 3. Enhanced antiviral response1.

The latter finding is quite unexpected but AZ appears to augment interferon response to rhinovirus in bronchial cells of COPD patients3.  With respiratory viruses (including rhinoviruses) causing 20-55% of all COPD exacerbations, perhaps this is another way AZ may help the host! Who would have thought!!

Liked this post? Download the app on your smartphone and sign up under MENU to catch future pearls straight in your inbox, all for free!

References

  1. Vos R, Vanaudenaerde BM, Verleden SE, et al. Anti-inflammatory and immunomodulatory properties of azithromycin involved in treatment and prevention of chronic lung allograft rejection. Transplantation 2012;94:101-109.
  2. Cochrane review. Treatment with macrolide antibiotics for people with cystic fibrosis and chronic chest infection. Nov 14, 2012. http://www.cochrane.org/CD002203/CF_treatment-with-macrolide-antibiotics-for-people-with-cystic-fibrosis-and-chronic-chest-infection
  3. Menzel M, Akbarshahi H, Bjermer L, et al. Azithromycin induces anti-viral effects in cultured bronchial epithelial cells from COPD. Scientific Reports 2016; 6:28698. DOI:10.1038/srep 28698.

 

 

How does azithromycin (AZ) benefit patients with severe COPD or cystic fibrosis (CF)?

Is there anyway to predict a significant rise in INR from antibiotic use in patients who are also on warfarin?

Not really!  Many of the commonly used antibiotics have the potential for increasing the risk of major bleeding through disruption of intestinal flora that synthesize vitamin K-2 with or without interference with the metabolism of warfarin through cytochrome p450 isozymes inhibition.

Although there may be some inconsistencies in the reports, generally quinolones (e.g. ciprofloxacin, levofloxacin), sulonamides (e.g. trimethoprim-sulfamethoxazole), macrolides  (e.g. azithromycin), and azole antifungals (e.g. fluconazole) are thought to carry the highest risk of warfarin toxicity, while amoxacillin and cephalexin may be associated with a more modest risk (1,2).  Metronidazole can also be a culprit (2).

References

1. Baillargeon J, Holmes HM, Lin Y, et al. Concurrent use of warfarin and antibiotics and the risk of bleeding in older adults. Am J Med. 2012 February ; 125(2): 183–189. https://www.ncbi.nlm.nih.gov/pubmed/22269622

2. Juurlink DN. Drug interactions with warfarin: what every physician should know. CMAJ, 2007;177: 369-371. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1942100/pdf/20070814s00018p369.pdf

Is there anyway to predict a significant rise in INR from antibiotic use in patients who are also on warfarin?